Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS Indianapolis, IN

May 9, 2000Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 9, 2000, 2:15 PM EST for Owen County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 9, 2000, 2:15 PM EST (19:15 UTC)
Expired
May 9, 2000, 3:00 PM EST
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Owen County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-452 m²/s²
0-3 km storm-relative helicity
-893 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 091918
SVRIND
INC119-092000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OWEN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 300 PM EST

* AT 213 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN GREENE COUNTY...OR
  ABOUT 10 MILES NORTHEAST OF LINTON...MOVING NORTHEAST AT 35
  MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EST
TUESDAY EVENING FOR INDIANA.

LAT...LON 3929 8705 3919 8692 3938 8668 3948 8687

SC/CET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:15 AM EST, 4 hours earlier.

Area forecast discussion, May 9, 10:15 AM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1015 AM EST TUE MAY 9 2000

SFC ANALYSIS INDICATES CDFNT CURRENTLY LOCATED FM WRN MI SWWD TO A
WK WV NW OF KSTL. MUCH OF PREVIOUS TSTM ACTVY HAS DISSIPATED WITH
TSTMS REMAINING OVR MO IN THE VCNTY OF SFC AND UPPR WV. APPEARS THIS
WILL BE THE ACTVY THAT MOVES INTO THE AREA LATER THIS AFT.
EXTRAPOLATION WOULD BRING THE BULK OF THE ACTVY INTO THE WRN COUNTIES
AROUND THE 21Z-24Z TIME FRAME. MOISTURE IS PRESENTLY POOLING OVR THE
AREA...ALTHOUGH CONSIDERABLE HI CLDS COMBINED WITH 850MB THERMAL RDG
AXIS SETTING UP EAST OF THE AREA THIS AFT LOOKS TO DIMINISH
INSTABILITY SOMEWHAT. PARAMETERS ARE CLOSE ENOUGH...HO%WEVER...TO
RETAIN SVR WORDING FOR THE AFT/EVEN HRS.

.IND...NONE.
JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:51 PM ESTTornado WarningINDMorgan24 min
May 9, 3:11 PM ESTSevere Thunderstorm WarningINDJohnson, Marion34 min
May 9, 3:14 PM ESTSevere Thunderstorm WarningINDVermillion, Warren46 min
May 9, 3:59 PM ESTSevere Thunderstorm WarningINDTippecanoe31 min
May 9, 4:04 PM ESTSevere Thunderstorm WarningINDFountain, Parke, Vermillion26 min
May 9, 4:06 PM ESTSevere Thunderstorm WarningINDVigo39 min
May 9, 4:17 PM ESTSevere Thunderstorm WarningINDClay28 min
May 9, 4:27 PM ESTSevere Thunderstorm WarningINDMontgomery33 min
May 9, 4:34 PM ESTSevere Thunderstorm WarningINDCarroll26 min
May 9, 4:44 PM ESTSevere Thunderstorm WarningINDPutnam31 min
May 9, 4:47 PM ESTSevere Thunderstorm WarningINDBoone, Clinton43 min
May 9, 4:58 PM ESTSevere Thunderstorm WarningINDHendricks47 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningINDHamilton, Tipton51 min
May 9, 5:09 PM ESTSevere Thunderstorm WarningINDHoward51 min
May 9, 5:18 PM ESTTornado WarningINDBoone, Hendricks, Marion27 min
May 9, 5:39 PM ESTSevere Thunderstorm WarningINDMadison36 min
May 9, 5:42 PM ESTSevere Thunderstorm WarningINDDelaware48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.